Hello Fellow MAVers,
Quick history of my case: 2008 dx with MAV had a ton of testing done only things found were pituitary tumor (benign) not large enough to cause symptoms and also a pineal cyst same thing. Was under a lot of stress with school, home and work in 2007 and when things got to their worst I experienced a spinning sensation that lasted hours. After that I felt unsteady gait whenever I walked around and symptoms seemed to magnify when I was out in public. Once I was dx with MAV in 08, I went on nortriptyline…think I was doing 50mg a day and was taking meclizine as needed. Eventually months passed and symptoms went away completely. I was able to live a normal life, was able to go out drinking and basically not worry about going out in public or driving somewhere and getting dizzy. I even got off nortriptyline and etc. Now it is 2015 and low and behold I am going to school and working and my symptoms out of nowhere decide to come back about 6 months ago. It was after I took a long 2 hour ride up a mountain that I started to experience MAV symptoms again. It was only 9000 in elevation so I don’t think that had much to do with it. Anyways… Guys I am really suffering right now. Ive been back on nortriptyline for awhile and I’m only taking 20 mg a night. I tried taking more but it seemed to make my dizziness and unsteadiness worse. I am also experiencing magnified symptoms when I am at work (i work in a store) and i feel like it is causing anxiety. I am getting hot flashes whenever I feel like a vertigo attack is about to happen, fast heartbeat, hard time concentrating, stiff neck, short episodes of vertigo that last only seconds, I am feeling like i am going to fall over, like I need to hold onto stuff, having a hard time looking around without feeling dizzy, can’t climb very high on ladders at all, etc.
What I am getting at is…do any of you experience anxiety and if so what is helping you. I went to my neuro like 3 months ago and he gave me 2mg of valium to take every night. I felt like it helped with the anxiety at first like it made me not worry as much and etc but then the symptoms started getting worse and the relief of the anxiety dissipated. So now what???
I wonder how much of this really is symptoms and how much of it is caused by the anxiety. IT just seems very complicated and I worry that I am not going to find relief. I am also thinking about asking my neuro if maybe some other drug would be better other than nortriptyline. I am getting so frustrated. I know that I was symptom free for years I just really hope I can get to that point again
Sorry you are suffering!!!
I don’t suffer from anxiety at all times but when I’m really bad, I did find that “realizing that I’m getting dizzy fast” would bring on anxiety, which made the sx worse and come on faster.
I find that as soon as I catch myself, I do deep breathing on the spot and focus on the breathing and consciously relaxing my face, neck and shoulders really help.
How old are you? Close to menopause by any chance or too young for it?
Remember, you got better once, you’ll get better again. Despair is your worst enemy.
Hang in there.
I was diagnosed with MAV a couple of years ago and since then I have also started seeing a clinical psychologist about anxiety. It turns out the two are highly connected and when I spoke to my neurologist about it, quite common. I know for me anxiety definitely triggers migraines but it’s also common for migraines to bring on anxiety like you said. Here’s an interesting article about the interactions between the two (dizziness can be caused by anxiety as well) there’s a lot of medical jargon in there but just skip down to the clinical implications to avoid that.
I’m on 100mg Endep (AMITRIPTYLINE) every night which has stopped the ‘just stepped off a boat’ feeling, but I still suffer from common migraines quite often. It is also an antidepressant so might be helping with the mental health stuff. (I’m in Australia so don’t know if you guys have the same drugs)
I would recommend going to see a psychologist and doing some Cognitive Behaviour Therapy (CBT) and mindfulness to help reduce your anxiety. I use the Buddhify app on my phone to help me with mindfulness.
Hope this helps!
Thanks so much for this insight, Georgie! I agree with this - both definitely make each other worse (anxiety and MAV). Is there any reason you chose amitriptyline over topamax? Did you ever try topamax?
I’m on topamax now and titrating upwards to see if it can stabilize my MAV symptoms but have found nortriptyline useful as well - both have different side effects. xx
Hi Liv! I did try Topamax but had terrible side effects- I couldn’t think straight and slept for 24 hours straight. It took a few months for the amitriptyline to really work, but I rarely feel dizzy now. But as soon as I try to decrease the symptoms come back. I don’t have many side effects with it, just dry mouth which is way better than being dizzy all the time.
Hi Georgie! That’s great to know – thank you!! I am so grateful for your advice. It’s incredibly helpful to get feedback from others with MAV and who have dealt with it in various ways. Being dizzy all the time is the worst thing ever, I agree – I can’t wait to find out which dose of med is going to get me back to feeling more normal! I hope you keep staying well. Thanks again and Merry Christmas! xx
Thanks for all the feedback it is very helpful and also very comforting that others understand what I am going through. I am in my late 20s. It is a disappointment to have this condition while being so young but it is what it is. I just got another EEG test done. I felt weird during and afterwards. It was like the lights set off the dizzies for me. Anyone else experience this? I was also getting anxious as well. My doctor prescribed me Buspar, Ativan, and I am currently on 20mg of Nori and a magnesium supplement. Well…sending positive vibes your way. I hope we all conquer this terrible condition one day!
I have your same symptoms with off balance, feeling the need to hold on to things, stiff neck, etc. Be very careful with the Benzo class drug (like Valium). They are meant for short term use. Valium isn’t the worst one, one of the better ones to take and easier to wean off of (don’t stop cold turkey!) My former neurologist had me on Xanax for 3+ years. It worked great for my dizziness for awhile but then I started getting worse, having symptoms between doses, more anxiety, etc. I never knew how bad getting off that drug would be. I was only on 1 mg a day, but my doctor tried reducing it by 25% and I had a week of the most horrible flu symptoms I’ve ever had. I was so miserable and it has completely made me never want to try a medicine again. Unfortunately, I still have a benzo drug in my system. My new doctor got me off the Xanax by switching to Librium, which lasts longer in the body. I am only 16% decreased and feel like it’s the beginning of a long road. Plus the Librium does absolutely nothing to help my dizziness and migraines. (Maybe it is, I could be singing a different tune when I come off of it completely, if I ever can). They want to start me on Amitriptyline, which I heard is known for causing more side effects.
But anyway, it seems like our migraines and anxiety go hand in hand. For me, I would start getting off balance or feeling a migraine symptom, then the anxiety would kick in, which in turn made the migraine worse. A snowball effect, if you will.
Hey Jess and NAUGirl,
The same exact thing happens to me - the anxiety kicks in when I feel the symptoms and that makes them worse. It’s a vicious cycle. I also get the neck tension (and occasionally an actual migraine that’s really terrible) when MAV is bad.
Anyway, I sent Jess a message about topamax since I think anti-seizure drugs can work super well for MAV at lower doses as long as you stick to them long enough. Nortriptyline helps take the edge off some of my symptoms, but yeah it does have a sedating effect and I don’t like how bloated I feel on it.
I’m hoping for the best with topamax as my drug for the longer-term to recover from MAV if I can ride out the next few months of getting used to it.
Hope you guys have a happy New Year’s! xx